Share this article

print logo

Lab worker given two doses of naloxone after exposure to suspected heroin, fentanyl

A forensic lab technician at Erie County Central Police Services was given two doses of naloxone after falling ill while handling envelopes containing what is suspected to be heroin and fentanyl, according to Erie County Comptroller Stefan Mychajliw.  Naloxone is a nasal spray that reverses opioid overdoses.

The lab worker, whose name has not been released, was exposed to the substance on Wednesday, according to an Erie County Sheriff's Office police report that Mychajliw provided.

According to the report, the lab worker was at Central Police Services, located at 45 Elm St. in downtown Buffalo, when he was handling glassine envelopes filled with suspected heroin and fentanyl. At about 5 p.m., the lab worker said he "began to feel dizzy and light-headed, and remembers making an attempt to sit down," the report said.

The next thing the lab worker said he remembered was Buffalo firefighters and AMR paramedics administering nalaxone, the report said. The report notes that firefighters administered two doses to revive him because the first  didn't work.

Peter Anderson, spokesman for County Executive Mark Poloncarz said that the worker did not have to be revived and that he never lost consciousness.

"I can confirm that an exposure to a heroin/fentanyl mix did occur; the employee asked to be administered narcan [naloxone], which is kept on site for this purpose; it was administered, the individual is today fully recovered and back to work," Anderson said in response to Mychajliw's letter.

Fentanyl is a powerful opioid much stronger than heroin and can cause overdoses just through physical contact. First developed as a pain killer used after surgery, illicit forms of the drug are often made in clandestine labs in China and mixed with heroin sold on the streets.

The lab worker told sheriff's investigators that he was wearing "proper personal protective equipment" and didn't remember making any skin contact or inhaling the substance.

Mychajliw wrote a letter to Central Police Services Commissioner James Jancewicz about the incident.

There are no comments - be the first to comment